"I was a complete mess on benzos -- confused, irrational and unemotional," he said.
Two years after he started the new drugs, Moran decided to end his six-year romantic relationship.
"It just felt wrong. When I told her it was over, she told me that the medication had changed me," said Moran. "I thought it was just a reaction to the breakup."
But six weeks after his last dose, Moran said a he felt a flood of feelings he hadn't felt in years.
"I think it was just normal emotions, but it had been years since I experienced them and so, I wasn't used to coping with them," he said.
Moran said he then realized his ex-girlfriend was right.
"I tried to repair the damage I had done to my personal life, but it was way too late," he said.
To this day, Moran walks with a limp on his left side. He said he sees himself as an extreme case of common withdrawal symptoms.
Stratyner said 10 percent of people who quit abruptly may experience a "syndrome" of withdrawal symptoms that extend long after the drugs leave their bodies. This change can reverse, but for a small proportion of people, it can take months or years to recover.
"If you suddenly stop taking Klonopin (clonazepam) rapidly, you usually get cramping, you can have convulsions, you can have auditory hallucinations, nightmares," said Stratytner. "It's not unusual at all."
But no one told that to Geraldine Burns, 53, the first time she decided to stop taking a benzo called Ativan (lorazepam).
"I never had a panic attack before I stopped taking Ativan," said Burns, who remembers she was driving down a busy artery in Boston with her infant daughter and young son in the back seat when she suddenly felt like she couldn't breathe.
"It was like you're just coming out of your skin," she said.
A psychiatrist prescribed Ativan for Burns at age 33, shortly after she gave birth to her daughter. She said she felt physically off at the time, like she weighed 1,000 pounds, but that her doctors thought it was a post-partum depression.
"I was handed Ativan in the hospital and told to go see a psychiatrist," she said.
A year later, after receiving a prescription for Ativan, Burns said she still felt off.
"Then I read an article about how women could feel just how I felt, and it was an infection of the womb, and you don't necessarily have to have a fever," she said.
Burns said she called another doctor -- an internist -- about the article and he prescribed her antibiotics. Within five days of taking the antibiotics, Burns said she felt much better.
"So I stopped taking Ativan," said Burns. "I didn't know that you couldn't just stop."
After the first panic attacks, Burns called her psychiatrist who, according to Burns, told her she shouldn't have stopped the pills and that she needed to take Ativan "for the rest of my life."
Burns continued to take Ativan and antidepressants for nine years; meanwhile, her anxiety and agoraphobia only increased. During that time, her body developed a tolerance for the drug, making coming off of it all the more risky.
Then, one day, at age 42, Burns went to a new gynecologist who informed her that benzodiazepines were extremely addictive. Burns decided to try and stop, then sue her psychiatrist.
"I was OK for about six months, and then I went into protracted withdrawal," she said.
Burns experienced ringing in her ears, twitching on her face and hallucinations that bugs were crawling all over her scalp.